Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 91, NWS Wichita, KS

May 20, 2018Chautauqua County, Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 20, 2018, 2:06 AM CDT for Chautauqua County, Montgomery County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2018, 2:06 AM CDT (07:06 UTC)
Expired
May 20, 2018, 3:00 AM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chautauqua County, KS, Montgomery County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 7.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
437 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

439 
WUUS53 KICT 200706
SVRICT
KSC019-125-200800-
/O.NEW.KICT.SV.W.0091.180520T0706Z-180520T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
Issued by National Weather Service Topeka KS
206 AM CDT SUN MAY 20 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southwestern Montgomery County in southeastern Kansas...
  Chautauqua County in southeastern Kansas...

* Until 300 AM CDT

* At 205 AM CDT, a severe thunderstorm was located 6 miles northwest
  of Elgin, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Caney, Sedan, Tyro, Peru, Chautauqua, Havana and Elgin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3713 9650 3730 9617 3730 9597 3731 9596
      3700 9579 3700 9644
TIME...MOT...LOC 0705Z 217DEG 28KT 3706 9636 

HAIL...1.00IN
WIND...60MPH
 
$$

Cohen
4 follow-up statements
120 
WWUS53 KICT 200719
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
Issued by National Weather Service Topeka KS
219 AM CDT SUN MAY 20 2018

KSC019-125-200800-
/O.CON.KICT.SV.W.0091.000000T0000Z-180520T0800Z/
Montgomery-Chautauqua-
219 AM CDT SUN MAY 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHWESTERN MONTGOMERY AND CHAUTAUQUA COUNTIES...

At 219 AM CDT, severe thunderstorms were located along a line
extending from 7 miles west of Sedan to Elgin, moving northeast at 30
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Caney, Sedan, Tyro, Peru, Chautauqua, Havana and Elgin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3713 9650 3730 9617 3730 9597 3731 9596
      3700 9579 3700 9644
TIME...MOT...LOC 0719Z 219DEG 25KT 3715 9632 3701 9626 

HAIL...1.00IN
WIND...60MPH
 
$$

Cohen
980 
WWUS53 KICT 200732
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
Issued by National Weather Service Topeka KS
232 AM CDT SUN MAY 20 2018

KSC019-125-200800-
/O.CON.KICT.SV.W.0091.000000T0000Z-180520T0800Z/
Montgomery-Chautauqua-
232 AM CDT SUN MAY 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHWESTERN MONTGOMERY AND CHAUTAUQUA COUNTIES...

At 232 AM CDT, severe thunderstorms were located along a line
extending from 5 miles north of Sedan to near Peru, moving northeast
at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Caney, Sedan, Tyro, Peru, Chautauqua, Havana and Elgin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3730 9617 3730 9597 3731 9596 3700 9579
      3700 9632 3716 9644
TIME...MOT...LOC 0732Z 223DEG 35KT 3721 9619 3707 9613 

HAIL...1.00IN
WIND...60MPH
 
$$

Cohen
803 
WWUS53 KICT 200747
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
Issued by National Weather Service Topeka KS
247 AM CDT SUN MAY 20 2018

KSC019-125-200800-
/O.CON.KICT.SV.W.0091.000000T0000Z-180520T0800Z/
Montgomery-Chautauqua-
247 AM CDT SUN MAY 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHWESTERN MONTGOMERY AND EASTERN CHAUTAUQUA COUNTIES...

At 247 AM CDT, severe thunderstorms were located along a line
extending from 7 miles west of Elk City to 3 miles northwest of
Havana, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Caney, Sedan, Tyro, Peru, Chautauqua and Havana. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3730 9617 3730 9597 3731 9596 3700 9579
      3700 9619 3721 9635
TIME...MOT...LOC 0747Z 231DEG 34KT 3727 9605 3713 9599 

HAIL...1.00IN
WIND...60MPH
 
$$

Cohen
449 
WWUS53 KICT 200757
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
Issued by National Weather Service Topeka KS
257 AM CDT SUN MAY 20 2018

KSC019-125-200805-
/O.EXP.KICT.SV.W.0091.000000T0000Z-180520T0800Z/
Montgomery-Chautauqua-
257 AM CDT SUN MAY 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONTGOMERY AND
EASTERN CHAUTAUQUA COUNTIES WILL EXPIRE AT 300 AM CDT...

The storms which prompted the warning are moving out of the warned 
area. Therefore, the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for 
portions of Montgomery County until 345 AM CDT.

LAT...LON 3730 9617 3730 9597 3731 9596 3700 9579
      3700 9619 3721 9635
TIME...MOT...LOC 0755Z 217DEG 28KT 3732 9600 3718 9594 

$$

Cohen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 11:38 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 19, 11:38 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1138 PM CDT Sat May 19 2018

.SHORT TERM...(This evening through Tuesday night)
Issued at 345 PM CDT Sat May 19 2018

Forecast Headline/Highlight:
Severe thunderstorms primarily with both large/very large hail and
damaging winds likely across south-central & southeast KS until
late this evening. A couple tornadoes are also possible.

Tonight:
This afternoon a SE-moving cold front was nearing the KS Turnpike.
The front is approaching a moisture-rich environment that combined
with sufficient heating, is causing rapid destabilization across
south-central & southeast KS. Severe thunderstorms are erupting
along the front from northern OK to southeast KS. At 3 PM CDT, the
front extended from south-central IA, to along the KS Turnpike, to
the western Red River. The front is being driven by a weak mid-
upper level shortwave that extends from central Nebraska to
central CO. With the shortwave shearing as it moves E/NE, the
front should decelerate this evening & perhaps stall as it
ventures into eastern & southern OK late tonight. This would
slowly shift the axis of strong & severe thunderstorms SE as the
night progresses. The mid-upper shortwave will couple with the sfc
front to promote increasing & deepening speed & directional shear
to trigger severe thunderstorms, especially along & southeast of
the turnpike. With the strengthening deep-layer shear, hail may
reach around 2 inches along with winds that may reach around 70
mph. There continues to be concern that a few tornadoes may form,
perhaps as far west as the turnpike. The front's presence will
produce a fairly sharp NW-SE temperature gradient with lows from
around 50 at KRSL & KGBD to around 65 in southeast KS.

Sun & Sunday Night:
The decelerating front dictates increasing PoPs across southeast
KS, especially Sun morning. With the front decelerating, a few
showers & isolated thunderstorms may redevelop just south of the
OK state line Sunday night, so wouldn't be surprised if slight
chance PoPs are assigned near the OK line on the next couple
forecasts.

Mon-Tue Night:
There should be a brief intermission from thunderstorms as a mid-
upper wave, which'll deepen rapidly near the Pacific Coast Mon
Night, undergoes pronounced cyclogenesis early next week. This
would cause amplification of a mid-upper ridge over the Great
Plains. The mid-upper pattern deamplifies Tue & Tue night as a
shortwave ejects E/NE across the central Rockies. This may enable
a few thunderstorms to develop Tue night.

.LONG TERM...(Wednesday through Saturday)
Issued at 345 PM CDT Sat May 19 2018

Southwest mid/upper flow is progged to return as we move through
much of the upcoming week. This will help steer any subtle
shortwave troughs into the area bringing additional chances for
showers and thunderstorms through much of the period. Above
normal temperatures are also expected with highs around 90.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1133 PM CDT Sat May 19 2018

Scattered showers and storms will continue affect southern and
southeast Kansas overnight, with activity lingering over
southeast Kansas into Sunday morning. Meanwhile low clouds in the
IFR/MVFR range will spread southward across the region overnight
and linger through the morning hours. The low clouds will begin to
scatter out with ceilings rising for Sunday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    58  73  58  82 /  30  20  10  10
Hutchinson      55  71  54  81 /  30  10   0  10
Newton          56  70  55  81 /  30  20  10  10
ElDorado        59  71  57  81 /  30  20  10  10
Winfield-KWLD   60  73  57  83 /  40  30  10  20
Russell         51  68  51  81 /  20   0   0  10
Great Bend      50  69  52  80 /  20   0   0  10
Salina          55  70  52  82 /  20   0  10  10
McPherson       55  70  53  81 /  30  10  10  10
Coffeyville     66  77  60  83 /  70  40  10  10
Chanute         64  75  58  82 /  50  30  10  10
Iola            64  75  58  81 /  40  30  10  10
Parsons-KPPF    65  77  60  83 /  60  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...CDJ
Hazardous weather outlook, May 19, 8:45 PM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
845 PM CDT Sat May 19 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-210145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
845 PM CDT Sat May 19 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few strong storms will be possible across southern Kansas otherwise
more storms could move up into southeast Kansas late tonight. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for thunderstorms will remain in the forecast periodically
from late Monday night through Friday. While a few strong storms
will be possible, the risk for organized severe storms appears low
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 19, 11:46 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
1146 PM CDT SAT MAY 19 2018

KSZ096-100-200545-
Labette KS-Neosho KS-
1146 PM CDT SAT MAY 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Labette County in southeastern Kansas...
  Southern Neosho County in southeastern Kansas...

* Until 1245 AM CDT

* At 1144 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Cherryvale...moving northeast
  at 40 mph.

hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Parsons, Oswego, Erie, Altamont, St. Paul, Thayer, Edna, Mound
  Valley, Galesburg, Labette, Lake Parsons, Parsons Tri City Airport,
  Angola, Dennis, Big Hill Lake and South Mound.

LAT...LON 3700 9552 3752 9552 3766 9509 3709 9507
TIME...MOT...LOC 0446Z 241DEG 33KT 3724 9556

JAKUB
Local storm report, May 20, 12:31 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1231 AM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 AM     HAIL             PARSONS                 37.34N 95.27W
05/20/2018  E0.88 INCH       Labette            KS   LAW ENFORCEMENT

&&

ADK
Local storm report, May 20, 12:32 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1232 AM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 AM     HAIL             ALTAMONT                37.19N 95.29W
05/20/2018  E0.75 INCH       Labette            KS   LAW ENFORCEMENT

&&

ADK
Local storm report, May 20, 12:35 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1235 AM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 PM     HAIL             INDEPENDENCE            37.23N 95.71W
05/19/2018  E1.00 INCH       Montgomery         KS   LAW ENFORCEMENT

&&

ADK
Special weather statement, May 20, 1:35 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
Issued by National Weather Service Topeka KS
135 AM CDT SUN MAY 20 2018

KSZ093-200715-
Cowley-
135 AM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COWLEY COUNTY UNTIL 215
AM CDT...

At 135 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Hardy, moving northeast at 30 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Arkansas City and Winfield.

LAT...LON 3727 9706 3711 9652 3708 9652 3700 9662
      3700 9705
TIME...MOT...LOC 0635Z 207DEG 28KT 3693 9690

Cohen
Special weather statement, May 20, 1:47 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
Issued by National Weather Service Topeka KS
147 AM CDT SUN MAY 20 2018

KSZ098-200715-
Chautauqua-
147 AM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHAUTAUQUA COUNTY UNTIL
215 AM CDT...

At 147 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pearsonia, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Chautauqua and Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3700 9653 3718 9643 3702 9601 3700 9604
TIME...MOT...LOC 0647Z 223DEG 30KT 3684 9647

Cohen

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:30 PM CDTSpecial Weather StatementICTCowley30 min
May 19, 8:57 PM CDTSpecial Weather StatementICTCowley18 min
May 19, 9:40 PM CDTSpecial Weather StatementICTChautauqua35 min
May 19, 10:10 PM CDTSpecial Weather StatementICTChautauqua20 min
May 19, 10:23 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk37 min
May 19, 10:59 PM CDTSpecial Weather StatementICTChautauqua31 min
May 19, 11:18 PM CDTSpecial Weather StatementICTMontgomery27 min
May 19, 11:46 PM CDTSpecial Weather StatementICTLabette, Neosho59 min
May 20, 12:09 AM CDTSevere Thunderstorm WarningICTLabette28 min
May 20, 1:35 AM CDTSpecial Weather StatementICTCowley40 min
May 20, 1:47 AM CDTSpecial Weather StatementICTChautauqua28 min
May 20, 2:42 AM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery, Wilson63 min
May 20, 2:51 AM CDTSpecial Weather StatementICTElk39 min
May 20, 3:19 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson56 min
May 20, 3:25 AM CDTSpecial Weather StatementICTGreenwood, Woodson50 min
May 20, 4:15 AM CDTSpecial Weather StatementICTLabette15 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.